I am 52 years old, have been taking Synthroid (0.075) daily for many years, and have developed a progressively worsening cough. The cough is productive and becomes progressively worse in the morning approx. an hour after taking the Synthroid, subsiding in the late afternoon. (I drink approx. 3 cups of coffee in the mornings as well.) I have been tested for asthma and was found to be borderline. I take Pulmicort but find it of little use. My feeling is this cough is related to my thyroid medication but I cannot quit taking it as my thyroid was removed (left and partial right lobectomy) in 1986 and it is prescribed as replacement therapy, plus my doctor denies there being any possibility of an allergic reaction to the medication. I am wondering if anyone else out there has experienced shortness of breath, hoarseness, a cough which at times wakes you up from a sound sleep, gasping for air. I work out 3 times a week (yes, I cough through those workouts)and yet if I run for a bus I am totally exhausted and cough to try to catch my breath. Walking up even one flight of stairs produces this effect as well. Does this sound familiar to anyone out there?
It is not usual to have a cough due to synthroid. Make sure to drink a few ounces of water before and after taking the synthroid (or any pill) to make sure it goes down. Also, would consider silent acid-reflux as a cause of cough (and the borderline asthma) -- even if you have no heartburn, acid can sneak up from the stomach and get into the airway -- try over-the counter zantac 150mg am & pm for 2 weeks to see if that helps.
If still concerned about synthroid, could change to a different brand -- allergy to thyroid meds is unusual, the 50mcg dose is dye-free and 1.5 of these tabs could be used if an allergy is a concern.....
Yes, I too have a similar chronic cough with Shortness of breath. The cough is tight and usually non productive.
I've been on synthroid for 4 yrs and seemed to worsen about little over a year ago when I started on combination therapy. Tried some doseage adjustments. But every time we tried to up the T4 the shortness of breath and fatigue would increase, and my family MD would reduce the dose. I also had him change me to Levoxyl just in case it was maybe an allergy to some component in the synthroid. We cut out the Cytomel a few weeks ago and have felt a lot better. We were able to increase the levoxyl from .6mg to .112mg. I also have less breathing discomfort if I take the levoxyl later in the evening, instead of first thing in the AM.
I still have some of the symptoms you describe, but they are barely noticeable most of the time now. Keep trying differnt things, different doseages, different doctors. I'm going to ask my new endocrine doc about trying the Armor thyroid. Anything and everything is worth a try.
If you haven't gone there already, read the forum regarding "hashimoto's and shortness of breath". There's alot of good people there with problems similar to ours.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.